Though mostly harmless, heparin-induced reaction could be serious, study finds
MONDAY, Sept. 28 (HealthDay News) -- Heparin, a common blood thinner, can cause skin lesions that are harmless in most cases but could indicate a life-threatening condition induced by the drug, a new study suggests.
Researchers examined 320 people who were given heparin injections at a German hospital. Of those, 7.5 percent developed skin lesions as a result of the treatment. That's higher than the 2 percent rate the researchers had anticipated.
"During the study, we were surprised by the high number of patients with heparin-induced skin lesions," the study authors wrote. "For most patients, the diagnosis was made because of our study."
The researchers found that in most cases, the lesions resulted from an allergic reaction. Women were more likely to have the reaction, and three factors -- pregnancy, obesity and long-term heparin use -- resulted in a higher likelihood of the condition, the study found.
The authors suggested that doctors be aware that skin lesions might occur and realize that they need to figure out the cause. The lesions could be a sign, they said, of a serious condition called "heparin-induced thrombocytopenia," in which the number of platelets in the blood decrease.
The study findings appear Sept. 28 in the Canadian Medical Association Journal.
The U.S. National Library of Medicine has more on heparin.
-- Randy Dotinga
SOURCE: Canadian Medical Association, news release, Sept. 28, 2009
All rights reserved